Despite being two of the most used medications by the population, it is important to know their differences and not use them lightly.
Ibuprofen and acetaminophen are two of the best-selling drugs used throughout the world . Its sales are counted in millions and more than fifty companies sell them. The vast majority of the population uses them indifferently.
Do we know the differences between ibuprofen and paracetamol? What are their advantages and disadvantages?
When should we use ibuprofen?
Ibuprofen is a widely known drug that is included in the so-called NSAIDs(non-steroidal anti-inflammatory drugs). This means that it is not related to corticosteroids and acts to inhibit the creation of prostaglandins.
Prostaglandins are a series of substances related to inflammation,pain and fever.
In this way, ibuprofen is generally used as an anti-inflammatory and analgesic , having some action against fever. It is remarkable the fact that its action occurs faster than paracetamol.
Some of the indications in which it is used are:
- Muscular injuries, especially those that occur with an inflammatory process.
- Arthritis and joint pain, since they are usually linked to inflammation, especially in the case of rheumatoid arthritis .
- Menstrual pain, although if it is a mild pain paracetamol can also be used.
- Postoperative pain . In this type of pain can be used both ibuprofen and paracetamol, both are effective. They can even be combined with codeine to increase its effect. Both medications are effective in treating pain caused by surgical operations.
- Ibuprofen can also be used for the discomfort caused by hangovers.
What do most of these ailments have in common? They run with pain and inflammation , this being their main indication. Also, as we have said, it is sometimes used to try to keep the fever under control when paracetamol is not enough.
What adverse effects can ibuprofen have?
The adverse effects of ibuprofen are related to its mechanism of action. In this way, ibuprofen has a harmful effect on the gastric mucosa as well as altering the cardiovascular system. It is important to be careful in the administration of ibuprofen in patients with renal insufficiency.
This fact makes it very important to use ibuprofen correctly, not exceeding 1200 mg per day . Like paracetamol, it is a medicine that can be used with relative safety in pregnancy. However
This is why it is recommended to administer ibuprofen along with a gastric protector and never on an empty stomach.
When should we use paracetamol?
Paracetamol, also known as acetaminophen, shares with ibuprofen one of its main actions since it is also analgesic. Thus, this drug is equally useful in the face of pain.
However, one of the differences between ibuprofen and paracetamol is that the latter lacks anti-inflammatory action, so it is not recommended for pathologies in which the pain is mostly caused by an inflammatory process, such as tonsillitis.
The main indications of paracetamol are then those pains that do not occur with inflammation .
Among them we can highlight the headache, headaches or colds,consisting of most of the anti-flu paracetamol in its composition. Often the formulations often complement it with other substances such as caffeine to enhance its action. It has, likewise, a greater antipyretic action so it can be used more effectively to reduce fever.
If we are faced with cases in which the fever is not reduced, both medications can be alternated every 4 or 6 hours without an increase in the adverse effects.
What side effects can acetaminophen have?
Acetaminophen has, compared to ibuprofen, fewer adverse gastrolesive effects. Despite this, they should not exceed 3 grams a day because it can cause liver damage, may trigger a fulminant liver failure that can end the life of those who suffer in a short time.
It is a safe medicine in breastfeeding although it is always better to avoid the use of any medication during this period.